Texas, 2009High Wind in Texas, February 10, 2009
February 10, 2009 · NWS SJT · 6 events in 6 counties and zones
A powerful low pressure system with an associated Pacific Cold Front brought high winds to the western portions of West Central Texas. Sustained winds of 40 mph with gusts to 55 mph and possibly higher caused sporadic damage across the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system with an associated Pacific Cold Front brought high winds to the western portions of West Central Texas. Sustained winds of 40 mph with gusts to 55 mph and possibly higher caused sporadic damage across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 10, 3:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 10, 3:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CST TUE FEB 10 2009
.DISCUSSION...
VERY POTENT UPPER LOW/TROUGH OVER THE SOUTHERN ROCKIES IS PUSHING
TOWARD TEXAS THIS AFTERNOON...AND WILL EJECT OUT ACROSS THE
SOUTHERN PLAINS AND NORTH-CENTRAL TEXAS TONIGHT. DRYLINE IS
ADVANCING INTO THE EASTERN HALF OF OUR COUNTIES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG/JUST AHEAD OF THE
DRYINE FROM THE BIG COUNTRY NORTH-NORTHEASTWARD INTO OKLAHOMA.
PACIFIC FRONT IS SURGING INTO WEST TEXAS. SURFACE OBSERVATIONS
AND SATELLITE IMAGERY INDICATE STRONG WEST WINDS AND AN AREA OF
BLOWING DUST BEHIND THIS PACIFIC FRONT. TORNADO WATCH CURRENTLY
COVERS THE EASTERN SIX COUNTIES OF THE BIG COUNTRY...BUT IS
NOW BEING EXTENDED FARTHER TO THE SOUTH TO COVER THE AREA EAST
OF THE DRYLINE.
SEVERE WEATHER POTENTIAL CONTINUES ACROSS OUR EASTERN COUNTIES
THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT...
BUT WE ARE CLOSELY MONITORING DEVELOPMENTS TO OUR WEST. MAY NEED TO
ISSUE A HIGH WIND WARNING AND BLOWING DUST ADVISORY FOR ROUGHLY THE
WESTERN THIRD OF OUR COUNTIES FOR THIS EVENING.
A RED FLAG WARNING CONTINUES IN EFFECT FOR THE CENTRAL AND
WESTERN PARTS OF WEST CENTRAL TEXAS UNTIL 9 PM....WITH A
COMBINATION OF STRONG WINDS AND VERY DRY AIR INVADING OUR
REGION.
WINDS WILL GRADUALLY SUBSIDE LATE TONIGHT...WITH CLEARING SKIES.
WEAK SURFACE HIGH TO BUILD INTO WEST CENTRAL TEXAS BY WEDNESDAY
EVENING. A DRY FORECAST IS IN STORE FOR THE END OF THIS WEEK
AND INTO THE WEEKEND. A SERIES OF DISTURBANCES ALOFT ARE
PROGGED TO MOVE FROM THE SOUTHWESTERN STATES INTO THE CENTRAL
PLAINS. OUR NEXT CHANCE OF RAIN MAY BE EARLY NEXT WEEK...WHEN
AN UPPER TROUGH IS FORECAST TO APPROACH TEXAS FROM THE
SOUTHWESTERN STATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 44 65 41 73 46 / 20 0 0 0 0
SAN ANGELO 42 67 37 73 46 / 10 0 0 0 0
JUNCTION 40 70 34 74 47 / 20 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...CONCHO...CROCKETT...FISHER...IRION...JONES...
NOLAN...RUNNELS...SCHLEICHER...STERLING...SUTTON...TAYLOR...TOM
GREEN.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...NOLAN...RUNNELS...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM
GREEN.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: BROWN...KIMBLE...MASON...MCCULLOCH...MENARD...SAN SABA.
RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: KIMBLE...MENARD.
&&
Hazardous weather outlook, Feb 10, 2:17 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CST TUE FEB 10 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
217 PM CST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY FOR AREAS EAST OF A HASKELL...ABILENE...SAN
ANGELO...JUNCTION LINE. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM
GENERALLY ALONG AND NORTH OF INTERSTATE 20...AND EAST OF A LINE
FROM HASKELL TO ABILENE. AND ALTHOUGH THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO POSSIBLE.
HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE MOST CRITICAL FIRE DANGER AREAS ARE ALONG AND WEST
OF AN ANSON...ABILENE...COLEMAN...JUNCTION LINE. RESIDENTS ARE
DISCOURAGED FROM ACTIVITIES THAT RESULT IN FLAMES OR SPARKS.
BURNING MATERIALS SUCH AS CIGARETTES SHOULD BE DISPOSED OF
PROPERLY.
IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF WEST CENTRAL
TEXAS THROUGH THE OVERNIGHT HOURS. WEST WINDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 50 MPH ARE POSSIBLE ACROSS THE REGION TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED OVER THE NORTHEASTERN BIG COUNTRY
THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY LATER THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Feb 10, 2:12 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CST TUE FEB 10 2009
TXZ098-099-102115-
HASKELL TX-THROCKMORTON TX-
212 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CST FOR HASKELL
AND THROCKMORTON COUNTIES...
AT 208 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHWEST OF LAKE STAMFORD NEAR
LAKE STAMFORD MARINA...OR ABOUT 8 MILES SOUTH OF HASKELL...MOVING
NORTHEAST AT 55 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
IRBY BY 220 PM CST
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.
Special weather statement, Feb 10, 4:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CST TUE FEB 10 2009
TXZ099-110000-
THROCKMORTON TX-
457 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CST FOR
THROCKMORTON COUNTY...
AT 455 PM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR IN WESTERN THROCKMORTON
COUNTY...MOVING NORTHEAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
THROCKMORTON COUNTY.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR WESTERN TEXAS.
High Wind, Fisher
- When
- February 10, 5:00 PM CST to 7:00 PM CST
- Where
- Fisher forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Unknown
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
An estimated sustained west wind of 40 mph with gusts to around 55 mph lasted approximately one to two hours.
High Wind, Nolan
- When
- February 10, 5:00 PM CST to 7:00 PM CST
- Where
- Nolan forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Unknown
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
An estimated sustained west wind of 40 mph with gusts to around 55 mph lasted approximately one to two hours.
High Wind, Sterling
- When
- February 10, 5:00 PM CST to 7:00 PM CST
- Where
- Sterling forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Unknown
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
A sustained wind of 40 mph that lasted approximately one to two hours was estimated using the San Angelo ASOS. Even though San Angelo measured a wind gust of 55 mph, wind gusts across the region could have exceeded 58 mph.
High Wind, Irion
- When
- February 10, 5:00 PM CST to 7:00 PM CST
- Where
- Irion forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
A sustained wind of 40 mph that lasted approximately one to two hours was estimated using the San Angelo ASOS. Even though San Angelo measured a wind gust of 55 mph, wind gusts across the region could have exceeded 58 mph.
High Wind, Coke
- When
- February 10, 5:30 PM CST to 7:30 PM CST
- Where
- Coke forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
A sustained wind of 40 mph that lasted approximately one to two hours was estimated using the San Angelo ASOS. Even though San Angelo measured a wind gust of 55 mph, wind gusts across the region could have exceeded 58 mph.
High Wind, Tom Green
- When
- February 10, 5:43 PM CST to 7:00 PM CST
- Where
- Tom Green forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The ASOS at San Angelo measured a sustained wind of 40 mph at 543 p.m. These sustained winds of 40 mph continued for about an hour. The highest wind gust of 55 mph occurred around 548 p.m. The strong winds knocked down some trees and power lines. One of the trees that was knocked down in San Angelo was a very old Pecan Tree.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 10, 20098 deaths · 53 injured · $4.5 million · EF4 · 63 events
- Tornadoes and Hail in Texas, February 10, 20096 injured · $1.6 million · EF1 · 88 events
- Heavy Snow in New Mexico, February 10, 20091 death · 5 events
- Damaging Winds in Arkansas, February 10 to 11, 20093 injured · $2.3 million · 75 kt wind · 25 events
- Tornadoes and Hail in Texas, February 10 to 11, 2009$445,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 10, 2009$400,000 · 1.75 in hail · 40 events
- Tornado and Flash Flooding in Oklahoma, February 10, 2009$299,000 · EF0 · 37 events
- Tornado and Flash Flooding in Missouri, February 10 to 11, 2009$350,000 · EF1 · 6 events
- Damaging Winds in Texas, February 10 to 11, 2009$62,000 · 54 kt wind · 8 events
- Dust Storm and High Wind in Texas, February 10 to 11, 2009$40,000 · 78 kt wind · 15 events
- Tornado and Heavy Rain in Hawaii, February 10 to 12, 20091 injured · EF0 · 10 events
- Flooding in Puerto Rico, February 10, 2009$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155293, 155294, 155296, 155298, 155297, 155361.